Weight gain as a side effect of antidepressants is very common and distressing. Patients may even stop their medication because they have gained so much weight. No one has a good explanation for how these drugs increase eating. Nonetheless, people report never feeling satisfied after a meal and continually craving carbohydrates. Sometimes they find themselves binging.
Our research at MIT, and at a Harvard University hospital weight-management center, helped us develop an effective way of preventing or reversing this weight gain. We know that serotonin, the chemical in the brain that regulates mood, also regulates appetite. Antidepressants work only on the mood function of serotonin and may in some way interfere with the appetite function. The solution to this, based on our research, is to increase the ability of serotonin to turn off the need to eat.
Here are simple tips that will work to prevent antidepressant weight gain. Before you take the medication, learn about the drug and how much weight people typically gain on it. If the medication suggested by your doctor is associated with substantial weight gain, ask if you can switch to another one. This seems obvious, but your doctor may not be thinking of the weight gain side effect when prescribing the drug.
- Before starting on the medication, get weighed and report the number to your physician. Most psychiatrists do NOT have scales in their offices. Be sure your weight is recorded so when you return for follow-up visits and claim that you have gained weight, there is no dispute.
Learn to tell the difference between being hungry and having an appetite. Hunger is when you must eat immediately and just about any food will satisfy you. Appetite is when you feel like eating but without the urgency of hunger. Your medication will increase your appetite and leave you with the nagging feeling that you want to eat more but won't really make you hungry. A good test of the difference between hunger and appetite is whether you are willing to eat something you really don't like that much. If the answer is yes, you are hungry. If the answer is no, then it is your appetite calling to you. My test food is a protein bar. When I am really hungry, I will gobble it down. When I only have an appetite, I won't even nibble on one. Does the medication cause your stomach to produce too much acid? Some medications will do this and the feeling is similar to being hungry. A simple test is to take Tums, or some other over-the-counter preparation, to reduce stomach acidity. If the hungry feeling goes away, then you will know it is a side effect of the medicine on your stomach. Speak to your physician about long-term treatment of this. Make more serotonin. This will immediately turn off your appetite, vanquish your cravings and leave you feeling satisfied. The feeling is similar to having your thirst vanish after you drink enough water. Serotonin is made after you eat any carbohydrate except the sugar in fruit (fructose). When a starchy or sweet food is digested, the brain receives tryptophan, an amino acid that is used by the brain to make serotonin. Eat about 30 grams of a sweet or starchy food such as breakfast cereal, pretzels, popcorn, rice or soy crackers, graham crackers or Twizzlers. Eat the carbohydrate on an empty stomach or at least two hours after you have eaten protein. Protein foods like turkey, chicken, beef, fish, cheese, yogurt and eggs interfere with the ability of tryptophan to get into the brain. If you combine protein foods with carbohydrate, as in a turkey sandwich, no serotonin will be made. Choose carbohydrates that contain very little fat. Fat slows digestion and adds unnecessary calories. Chocolate, cookies, ice cream, cake, pie crust, French fries, and chips are NOT good serotonin-producing snacks. Avoid eating protein at dinner time if your medications make you snack all evening. By eating only a starchy carbohydrate, like pasta or a large baked potato along with vegetables for dinner, your brain will make enough serotonin to keep you satisfied and full until bedtime. Do not, under any circumstance, go on a high protein, low carbohydrate diet. This is a diet for disaster as it prevents serotonin from being made and will only increase your urge to eat and maybe binge.Exercise. The increase in serotonin brought about by eating serotonin-producing carbohydrates will increase your energy. Take advantage of this and increase your physical activity, even by a few minutes each day. The combination of no longer feeling an urge to eat and the exercise will allow you to lose weight easily or prevent you from gaining it at all.